Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Undergone removal of basal cell carcinoma inside eyelid, suffering with continuous mucous strings. Suggest the treatment?

User rating for this question
Answered by

Practicing since : 1977
Answered : 1037 Questions
Following removal of a basal cell carcinoma on myleft inside corner of eyelid and the medial canthus in Aug. 2011, which involved Mohs surgery and sacrificing the tear ducts in left eye, I have been suffering constantly with continuous mucous strings that accumulate in left eye. Sometimes I can remove them after a few attempts, but another one forms soon and sometimes I go for days without being able to remove the mucous string. My eye tears a lot as a result. As a result the vision in that eye is worse due to the 'glob' of 'gunk' that is in there. I am frustrated that neither my opthmalic plastic surgeon or my regular opthmalogist can find some drops that can help dissolve those mucous strings. It is very uncomfortable and I have to constantly keep a Kleenex handy for the excess tearing and also try to get the mucous string out. My eye stays red most of time, likely inflamed making it worse.
Any ideas? My doctor first Rx'd Pantanol, but it is $125 and can't afford it. Same for Lastacaft. I use the preservative free vials of moisture lubricant drops but the don't help the mucous. Please help. I have an appt. soon with opthmalogist, he has not treated this before and is on a 'fishing expedition' trying to see what will work. The Lastacaft free sample helped minimally. I am apprehensive about trying Restasis due to negative reviews I have read, and it is also very expensive, $300 and it may not work either.
Thanks so much for any suggestions.
Posted Tue, 27 Aug 2013 in Vision and Eye Disorders
Answered by Dr. N. K. Misra 2 hours later
My Dear,
Thanks for sending your query to us.
There are two aspects of your management.
One is constant watering which is a physical drainage problem,The drainage channels have been removed and unless your surgeons opt for a drainage surgery, the watering will continue.
There appears to be some amount of infection and it will not be a bad idea to put in antibiotic eye drops ,you have to look at the availability of these drops ,the are to be of a wide spectrum and will take care of infection part.
along with antibiotic drops in the day time,night time application of a antibiotic eye ointment and lubricant eye drops will help.
Pantanol being a anti allergic drop is unlikely to help as has been proved.
Please do get back to me in case of any further query in this regard.
Above answer was peer-reviewed by
Follow-up: Undergone removal of basal cell carcinoma inside eyelid, suffering with continuous mucous strings. Suggest the treatment? 20 hours later
Dear Dr. Misra,
Thank you for your kind reply and suggestions. I saw my opthmalogist today (before reading your repy) and he Rx'd a mild steroid drops, Flouromethalone, .1%, one drop left eye 2x day. He felt this would help 'settle down the inflammation' and get me some relief asap, since I have been miserable with this. He will monitor this closely since there are possible side effects and does not want the eye pressure to increase or worsen my small cataract that has formed. Sorry, forgot to mention that he found a small cataract as well.
When I see him for followup in 2 wk, I will ask him about Rx'g a/biotic drops as well. Do you foresee any contraindication with using a/biotic drops as well as the steroid drops during same day? I know I would need to wait 5-10 minutes in between the two meds.
My opthmalogist -plastic surgeon did initially insert a very narrow plastic tube like a monofilament line during surgery to help form a new tear duct/channel. Unfortunately, it began to work it's way out and was very uncomfortable, so he removed it, this was only 3 wks after the initial surgery. He felt it should have been successful in forming a new channel for tear drainage had it stayed in for 5-6 wks, but he saw no choice but to remove it due to the discomfort. He said there was a possibility that a new tear duct/channel had formed, even partially, in those 3 wks. Tears are no longer 'spilling' out of my eyes, but do accumulate somewhat. It's he mucous strings (they are about 1-2" long) that irritate me and are so uncomfortable. I can live with a few extra tears however.
I did discuss an alternative for drainage with the opthmalic plastic surgeon last year; he advised that he could perform a ('brutal') surgery inserting a pyrex tube for drainage, going up through the nose, etc. But said it was 50/50% that I could tolerate it, many do not and have to have it re-inserted or just removed. I did not want to risk going through surgery again if the tube was unsuccessful. He said if he were me, he would just live with it.
Thank you for any comments/suggestions, Dr. Misra.
Answered by Dr. N. K. Misra 1 hour later

My Dear,
Thanks for getting back to us.
These are good steroids and you should have a lot of relief with this .I did not inetially suggest it for one single reason that you have to be monitored during the exposure to steroids.
Your cataract will be aggrevated by this steroids and efficacy of fluromethalone is mainly confined to surface chances are you will be relieved of this discomfort.
There are various techniques used to make an alternative channel for drainage of tears and in the end we have to weigh the problems of procedure and the amount of discomfort due to disease.In the end there is a compensatory mechanism in the body whereby you are adjusted to the small discomforts.
Your steroid exposure is to be supplemented with lubricant drops as in the long run you have to do away with steroids at one stage.
Do get back to me in case of further query in this regard.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor